Alert archive / South Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Charleston, SC

July 15, 2021Berkeley County, South Carolina

NWS Charleston, SC issued this special weather statement at Jul 15, 2021, 5:15 PM EDT for Berkeley County, South Carolina. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2021, 5:15 PM EDT (21:15 UTC)
Expired
Jul 15, 2021, 5:45 PM EDT
In force
30 min
Issued by
NWS Charleston, SC
Hail
0.00 in
Wind
55

County Berkeley County, SC

The radar

The Columbia radar (KCAE), 112 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.3 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2021-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 192 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2021-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
192 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
1010 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

596 
WWUS82 KCHS 152115
SPSCHS

Special Weather Statement
National Weather Service Charleston SC
515 PM EDT Thu Jul 15 2021

SCZ045-152145-
Inland Berkeley-
515 PM EDT Thu Jul 15 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY COUNTY... 	

...MARINERS ON LAKE MOULTRIE SHOULD SEEK SAFE HARBOR... 

At 515 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Southern Lake Moultrie, or 8 miles west of
Moncks Corner, moving north at 20 mph.

HAZARD...strong winds 40 to 50 mph and excessive cloud to ground 
         lightning.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of 
         light, unsecured objects. All outdoor activities should 
         cease. Move indoors immediately.

Some locations in the path of this storm include...
Moncks Corner, Saint Stephen, Bonneau, Southern Lake Moultrie,
Eadytown, Cross, Northern Lake Moultrie and Bonneau Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Moultrie should seek safe harbor immediately. If
caught on the open water, stay as low as possible and wear a personal
flotation device. Remember, if you can hear thunder you are at risk
for being struck by lightning.

Excessive cloud to ground lightning is occurring with this storm.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3339 7986 3311 8006 3319 8027 3345 8021
      3345 8020 3346 8016 3345 8016 3345 8015
      3346 8015 3346 8012
TIME...MOT...LOC 2115Z 192DEG 16KT 3323 8015 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this special weather statement went out at Jul 15, 4:16 PM EDT, 59 minutes earlier.

Area forecast discussion, Jul 15, 4:16 PM EDT, 59 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
416 PM EDT Thu Jul 15 2021

.SYNOPSIS...
Deep high pressure will prevail through this weekend. A weak
front will move into the region early next week, possibly
stalling in the vicinity midweek.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
The synoptic pattern will feature a large surface high pressure
centered over the Atlantic with a broad mid-level ridge across
the Southeast US. Scattered coverage of showers and
thunderstorms will likely continue as pronounced outflow
boundaries collide with an inland advancing sea breeze. Also,
moisture convergence over the Midlands will continue to produce
thunderstorms far inland that have somewhat deeper convection
and stronger updrafts, which could cross into our western CWA
counties. There is a non-zero chance of a sub-severe
thunderstorm that could make its way into the western forecast
area given that instability is greatest in this region. Light
upper and mid-level flow could also attribute to training and
heavy downpours within stronger storms. Convection should then
gradually dissipate during the evening hours.

Overnight, shallow, patchy ground fog could develop in low-
lying areas as seen the last couple of nights. This was left out
of the forecast due to a weak signature in the overall model
consensus. Low temperatures are expected to range between the
low 70s inland to mid 70s near the coast and around 80F in
Downtown Charleston.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
Deep mid-level ridging will remain across the area through the
weekend. Due to plentiful subsidence/drier air, PWATs will generally
be less than 1.5 inches, before increasing to around 2.0 inches on
Sunday afternoon. Even so, coverage of showers should be limited to
isolated to scattered through the weekend along the sea breeze and
any other boundaries that form. While the overall severe threat is
low, thunderstorms will be possible and a few stronger storms cannot
be completely ruled out.

High temperatures will generally be in the upper 80s to mid 90s,
with cooler temps just along the coast. Lows will be in the 70s.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
An upper-level trough north of the area will slowly shift eastward
early week as a weak cold front drops further south. The front is
then expected to stall over the area or in the vicinity early week.
Associated deep moisture will venture into the region, increasing
rain and thunderstorm chances. The front should move offshore by mid-
week and somewhat drier weather can be expected. Although, typical,
summertime diurnal showers/thunderstorms will be possible each
afternoon.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
VFR through 18Z Thursday. Isolated showers are possible over the
terminals through late afternoon. VCSH has been introduced and
carried through until around sunset.

Extended Aviation Outlook: Brief flight restrictions are possible in
showers/thunderstorms each afternoon.

&&

.MARINE...
Tonight: The marine zones will remain situated along the
western side of a high pressure ridge. Southeast winds will
shift out of the south overnight with winds decreasing to less
than 10 kt. Seas will remain on average between 2-3 feet.

Friday through Tuesday: High pressure will remain the predominant
feature through the weekend. Then by early week, a cold front will
approach the area, before lingering over or in the vicinity. South
to southwest winds at 10 to 15 knots will prevail with seas 2 to 3
feet.

Rip Currents: A 2-3 ft/9 sec swell will linger at the beaches Friday
as well as breezy winds. Therefore, have introduced a moderate risk
of rip currents at all beaches.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...BRM
SHORT TERM...
LONG TERM...
AVIATION...BRM
MARINE...BRM
Hazardous weather outlook, Jul 15, 3:57 PM EDT, 1 hour 18 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
357 PM EDT Thu Jul 15 2021

AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140-
SCZ040-042>045-047-052-162000-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Tidal Berkeley-
357 PM EDT Thu Jul 15 2021

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ117-119-139-141-SCZ048>051-162000-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
357 PM EDT Thu Jul 15 2021

...MODERATE RISK FOR RIP CURRENTS IN EFFECT THROUGH FRIDAY EVENING...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk for Rip Currents.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk for Rip Currents.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Jul 15, 5:15 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston SC
515 PM EDT Thu Jul 15 2021

SCZ045-152145-
Inland Berkeley-
515 PM EDT Thu Jul 15 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY COUNTY...

...MARINERS ON LAKE MOULTRIE SHOULD SEEK SAFE HARBOR...

At 515 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Southern Lake Moultrie, or 8 miles west of
Moncks Corner, moving north at 20 mph.

HAZARD...strong winds 40 to 50 mph and excessive cloud to ground
         lightning.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. All outdoor activities should
         cease. Move indoors immediately.

Some locations in the path of this storm include...
Moncks Corner, Saint Stephen, Bonneau, Southern Lake Moultrie,
Eadytown, Cross, Northern Lake Moultrie and Bonneau Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Moultrie should seek safe harbor immediately. If
caught on the open water, stay as low as possible and wear a personal
flotation device. Remember, if you can hear thunder you are at risk
for being struck by lightning.

Excessive cloud to ground lightning is occurring with this storm.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3339 7986 3311 8006 3319 8027 3345 8021
      3345 8020 3346 8016 3345 8016 3345 8015
      3346 8015 3346 8012
TIME...MOT...LOC 2115Z 192DEG 16KT 3323 8015

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Nearby

Special Weather Statements in South Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.